Do Cholesterol Lowering Drugs Cause Cataracts?

Do Cholesterol Lowering Drugs Cause Cataracts?

September 23rd, 2013 // 1:14 pm @

Is it possible that statins may contribute to cataracts? Over the last few years, there has been a good deal of confusion about mixed clinical study results on this. Another recent study has found that there may be a link. Those who take a drug to lower cholesterol had a 9% higher risk of getting a cloudy lens over their eye.

There was not any strong proof that there was a direct cause and effect, but the findings were obtained via propensity matching. This is a statistical technique that tries to estimate a treatment effect. This was the very first time that this technique was ever used to examine this issue. The study could therefore resonate in the industry.

This is one of the bigger studies on the issue of cholesterol lowering statins causing cataracts, and the results are putting this issue into question yet again. Some in the industry want to conduct a randomized, controlled trial, and it is hard to do this. These are the types of drugs that you do not randomize people for. If all that can be done are observational trials, no matter how big the trials are, there always are going to be doubts about the results.

The researchers in the trial did an analysis of adult patients who were part of the San Antonio Military Multi-Market Area from 10/03 to 9/05. There was a follow up period that examined patient records to ID any onset of cataracts from 10/05 to 3/10.

The primary analysis conducted of about 7000 patients who took statins for three months showed the 7% finding. About 37% of patients got a diagnosis of cataracts, as compared with 34% who were not taking statins. Another subgroup analysis of 34,000 patients, with more than 6100 taking statins, had a 27% higher risk of getting cataracts.

Researchers also determined that the risk of getting cataracts went higher with the period of time that patients were taking statins. The statins in question were Zocor and Lipitor. About 34% of the patients were getting the highest doses.

Whatever approach was used in the clinical trials, the result was the same. The key message for physicians at this time is that the full range of side effects of statins is not fully known yet.

 

 

 


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner